Case Presentation: Anti-NMDA Receptor Encephalitis is an uncommon diagnosis disguised behind the more common chief complaint of altered mentation. Although treatment options have been established for this disease, management of its behavioral manifestations remains complex. Here we discuss a 13-year-old female who presented with acute-onset altered mental status and atypical behavior. At symptom onset, a psychiatric disorder was considered, leading to quetiapine therapy and outpatient psychiatric care. She displayed agitation, labile emotions, aggressive outbursts, and disorganized thoughts. These symptoms worsened over 17 days, leading to inpatient psychiatric hospitalization where her behaviors were refractory to haloperidol, olanzapine, quetiapine, and lorazepam. At this time, hospital admission was warranted to explore organic causes. Work-up revealed positive CSF oligoclonal bands, ESR of 70 (reference range 0-10 mm/hr) and PET MRI consistent with autoimmune encephalitis. ANA, anti-dsDNA, thyroglobulin, ceruloplasmin, urine drug screen, organic acids, porphyrins, and heavy metals were within normal range. Treatment began with intravenous immunoglobulin and methylprednisolone with minimal improvement. On day 13 of admission, over one month after symptom onset, CSF analysis revealed anti-NMDA receptor antibodies, confirming the diagnosis of autoimmune encephalitis.
Discussion: Her lengthy hospital stay was complicated by loss of verbal communication, extreme emotional lability, and frequent violent outbursts threatening patient and staff safety. Trialed pharmacotherapies included maximum doses of lorazepam, quetiapine, olanzapine, clonidine, risperidone, trazodone, and hydroxyzine. A multidisciplinary approach was implemented, including bi-weekly care conferences to discuss medications changes, environmental triggers, and psychotherapeutic interventions. Risks of polypharmacy was discussed at length, identifying sedation and delirium as primary pitfalls. These risks were juxtaposed to withdrawing medications, which posed its own threats including violent outbursts, self-harm, and physical restraints. An ultimately successful pharmacotherapeutic regimen included quetiapine, clonidine, lorazepam, and melatonin. Non-pharmacologic techniques were paramount in preventing agitation, including consults from child life specialists, active involvement of family members, and music therapy.Acute agitative episodes, occurring every few hours at peak, were approached in three-fold. First, an attempt to placate agitation was made through verbal de-escalation. If this approach was unsuccessful, subsequent lorazepam was administered with an oral route of administration preferred over intramuscular. Physical restraints were utilized as a last resort.
Conclusions: Although medical treatment for anti-NMDA receptor encephalitis has been documented in the literature, successful management of agitation during these individuals’ prolonged hospital stays remains complex. This agitation is frequently overlooked while teams await a final diagnosis, often attributing agitation as being behavioral in nature. It is important for pediatric hospitalists to develop effective strategies in handling these outbursts. Having a toolbox of skills to minimize agitation, a pharmacotherapeutic plan, and a multi-disciplinary approach is critical in maintaining a safe environment for patients and staff while awaiting diagnosis of autoimmune encephalitis.